Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Taking HRT. Missing period with sore and swollen breast. What is causing this?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1349 Questions
Hi my name is XXXXXXX and I am 52 years of age. I have been taking HRT for the past five years. I take two separate doses. Oestrogen 2mg (Climaval 200) continuously and Progesterone (100 mg) for the first 10 days of each new month which normally gives me a bleed for around 4 days. This month however there was no bleed and my breasts are extremely sore and swollen. I am worried about this and wondering what has caused my monthly bleed to stop. I also have an oestrogen patch which I change twice weekly (Evorel 25) Can you please advise? Thanks XXXXXXX
Posted Mon, 4 Mar 2013 in Women's Health
Answered by Dr. Timothy Raichle 26 minutes later
Hello, I would be happy to help you with your question.

First, please tell me what the reasons were that you went on the HRT in the first place? Also, how long had it been since you last had a period before your went on the HRT?
Above answer was peer-reviewed by
Follow-up: Taking HRT. Missing period with sore and swollen breast. What is causing this? 18 minutes later
Hi, I had been suffering from hot flushes and disturbed sleep both of which were making my life unbearable. I was tearful and generally feeling miserable. A blood test confirmed that the FSH levels in my blood were high. My doctor confirmed that I was menopausal, even though I had only missed one period. Taking HRT has made me feel so much better and I no longer suffer from the symptoms which were making me so miserable. It allows me to function without feeling constantly exhausted and tearful.
Answered by Dr. Timothy Raichle 59 minutes later
XXXXXXX thank you for the followup. I have no doubt about your symptoms or that you are "peri-menopausal". The definition of menopause is 'no period for 12 months'. You had not yet met that definition, so technically you were not menopausal when you started the HRT. That is not to say that anything was done wrong, or that you were not experiencing some pretty miserable symptoms beginning 5 years ago.

The regimen that you were on is similar to taking birth control pills in that there is usually a controlled withdrawl bleed (related to the addition of progesterone) which is important because it protects you from uterine cancern.

So you are on an estrogen patch, oral estrogen, and cyclic progesterone and you did not experience your normal withdrawl bleed and are having some symptoms that almost sound like they are "cycle" related.

It is possible that you still ovulate from time to time, and when this occurs, even though you are taking progesterone, you don't experience the normal withdrawl bleed until your body is ready to do so. This is not such an uncommon description. Also, this might actually be the first sign that you are going through true menopause, with complete depletion of the estrogen that naturally comes from your ovaries. The hormones alone might not produce enough growth of the uterine lining to produce a withdrawl bleed any more.

Regardless, I have the following thoughts for you:
1. The HRT regimen you are on is not ideal - it seems like too much estrogen, and not enough progesterone. You might benefit (now that bleeding is little to none) from being on a continuous dose of estrogen AND progesterone throughout the whole month (such as Prempro)
2. The lack of bleeding is of less concern than if you were bleeding all of the time.
3. While I know it seems crazy, if there is even a theoretical risk of pregnancy, then check a pregnancy test - I took care of a 51 year old pregnant patient this last year
4. Ask your doctor about other non-hormonal methods of treatment such as low-dose anti-depressants - these are used for these symptoms with some efficacy.

I hope that this helps. Remember, you cannot stay on the HRT for the long term as there are significant health risks. It would be a good time to simplify the regimen and start transitioning (over the next few years) off of the hormones altogether.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor